Nebraska, 2019

Hail and Damaging Winds in Nebraska, July 4, 2019

July 4, 2019 · NWS LBF · 14 events in 3 counties and zones

A long-lived supercell developed in Sheridan County and traveled east-southeast across Cherry County and into north central Nebraska during the afternoon and evening of July 4. Hail up to tennis ball size and wind gusts as high as 80 mph caused significant damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A long-lived supercell developed in Sheridan County and traveled east-southeast across Cherry County and into north central Nebraska during the afternoon and evening of July 4. Hail up to tennis ball size and wind gusts as high as 80 mph caused significant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 4, 1:41 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 4, 1:41 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
341 PM CDT Thu Jul 4 2019

.SHORT TERM...(This evening through Friday night)
Issued at 340 PM CDT Thu Jul 4 2019

The primary forecast challenge through Friday night deals with
thunderstorms and severe potential. A surface boundary / cool front
bisecting the Sandhills should drop south tonight, which will be the
focus for the storms. The atmosphere is primed for large hail,
strong winds, and torrential rainfall.

This evening and tonight... Convective initiation is underway across
northwest Nebraska (Sheridan Co) as of 20z. A few thundershowers are
also pulsing up and down along the differential heating boundary,
roughly aligned with I-80, caused by a stubborn stratus deck over
far SW Neb. Expect an increase in activity through the evening in
the panhandle as CIN continues to erode and upper air support
arrives in the form of an H5-7 shortwave. Severe indices suggest the
potential for large hail, damaging winds, very heavy rain, and
possibly a tornado. The 19z LBF RAOB shows a cap remaining around
H7, while SPC mesoanalysis suggests it's quickly eroding (also shown
by the showers). Instability is ample (MUCAPE 2000-3000j/kg) due to
mid/upper 60s dew points and lifted index around -5. CAPE in the -10
to -30C hail growth zone is also rather fat. Deep layer shear has
increased to around 40 kts in western Neb and around 30 kts central
Neb, which is sufficient for organized and sustained convection.
Short-term model guidance is in agreement with bringing the LLJ nose
right into southwest Neb, which should increase low level shear.
Current southeast surface winds are creating a veering profile and
are not forecast to change much tonight. Thinking the greatest hail
and tornado threat will be west of Hwy 61, where convective mode is
more likely to be supercellular. Around 06z, storms should grow more
upscale around the Hwy 83 corridor as they become more elevated and
the wind profile becomes more unidirectional. Forecast soundings
maintain plenty of DCAPE (1000+ j/kg) while the storms become
clusters or a QLCS, adding to the damaging wind threat. Included
heavy rain wording to the entire CWA as PWATs are well above climo,
moisture transport vectors indicate a large fetch of moisture
streaming up the Plains, and previous nights' rainfall totals have
exceeded one inch. The greatest thunder coverage, and subsequent
severe threat, should be out of the CWA by 12z. Generally followed a
blend of the HRRR and NAMnest for storm timing.

Friday and Friday night... Continued thunder mention as the region
sits in easterly/upslope flow in the post fropa environment.
Sufficient instability remains with the help of cooler temps
aloft/steep lapse rates and continued moisture advection in the low
levels. Deep layer shear is also supportive of severe potential.
Concerns include effects from tonight's convection, location of
outflow boundaries, the lack of an LLJ, and overall coverage (CAMs
not as bullish). Cooled max temps slightly to account for mixed
cloudiness, northeast flow at H85, and potential storms. Forecast
highs range from upper 70s along the Pine Ridge to mid 80s far
southwest.

.LONG TERM...(Saturday through Thursday)
Issued at 340 PM CDT Thu Jul 4 2019

The synoptic pattern into early next week suggests continued
periodic thunderstorm chances and seasonable temperatures for
western Nebraska. The area sits on the periphery of the Western US
trough and southern Plains high, a favored area for storm tracks and
in an environment supportive of strong convection. Various surface
boundaries (quasi-stationary or warm front Sunday and cool front
Tuesday) will add forcing and lift. Temperature-wise, highs should
stick to the lower 80s through the weekend, then warm early next
week under WAA and southerly flow at H85.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jul 4 2019

Thunderstorms are expected late this evening into the overnight
hours and will be capable of wind gusts to 45 KTS and hail.
Ceilings will be around MVFR during thunderstorms with mainly
broken to overcast VFR ceilings expected for the remainder of the
forecast period. The greatest threat for storms is during the 03
to 09z time frame for the KLBF terminal and from 02z to 08z for
the KVTN terminal.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Buttler
Hazardous weather outlook, Jul 4, 9:21 AM MST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1121 AM CDT Thu Jul 4 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-051630-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1121 AM CDT Thu Jul 4 2019 /1021 AM MDT Thu Jul 4 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms will begin to develop during the late afternoon and
early evening hours in the panhandle and northwestern Sandhills.
Initially large hail, damaging winds and an isolated tornado will
be possible. By evening as the isolated thunderstorms transition
east, they will encounter favorable low level moisture and are
expected to become more widespread in coverage. Heavy rain, hail
and damaging winds will be the main severe threats later this
evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Daily thunderstorm chances continue this weekend and into next
week. A marginal risk of severe weather exists across portions of
the outlook area both Friday and Saturday, with hail, wind, and
heavy rain being the main threats. Severe weather potential for
Sunday and beyond is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening,
especially west of Highway 83. Reports of hail, wind, and
rainfall reports are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Local storm report, Jul 4, 7:59 AM MST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
959 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     HEAVY RAIN       4 N VALENTINE           42.93N 100.55W
07/04/2019  M0.72 INCH       CHERRY             NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, Jul 4, 9:07 AM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1107 AM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       13 ENE TRYON            41.63N 100.71W
07/04/2019  M0.95 INCH       LOGAN              NE   PUBLIC

&&

SNIVELY

The radar

The North Platte radar (KLNX), 162 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 4, 1:53 PM MST
Where
Sheridan County, 6.17 mi SE of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.710, -102.260

A trained weather spotter reported up to quarter size hail.

Hail, Sheridan

When
July 4, 2:12 PM MST
Where
Sheridan County, 7.6 mi S of Gordon
Measured
1.25 in hail
Reported by
Public
Coordinates
42.690, -102.200

Public reported up to half dollar size hail.

Hail, Sheridan

When
July 4, 2:26 PM MST
Where
Sheridan County, 8.19 mi SSE of Gordon
Measured
2.5 in hail
Reported by
Public
Coordinates
42.690, -102.140

Public reported hail ranging from pea size up to tennis ball size. Most of the larger hail was around golf ball size.

Hail, Cherry

When
July 4, 4:30 PM CST
Where
Cherry County, 24.71 mi SSW of Irwin
Measured
2.5 in hail
Reported by
Public
Coordinates
42.530, -102.050

Public measured hail up to tennis ball size. Wind-driven hail caused significant damage to buildings including shattered windows.

Thunderstorm Wind, Cherry

When
July 4, 4:30 PM CST
Where
Cherry County, 24.71 mi SSW of Irwin
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.530, -102.050

The combination of wind and hail caused significant damage to buildings. A tin roof was peeled off and windows were shattered. Wind gusts were estimated to be as high as 80 mph.

Hail, Cherry

When
July 4, 4:43 PM CST
Where
Cherry County, 23.25 mi SSE of Irwin
Measured
1.75 in hail
Reported by
Public
Coordinates
42.550, -101.860

Public reported up to golf ball size hail.

Hail, Cherry

When
July 4, 5:23 PM CST
Where
Cherry County, 35.21 mi WSW of Merritt Res
Measured
2 in hail
Reported by
Public
Coordinates
42.420, -101.560

Public estimated hail up to 2 inches in diameter. Three windows were broken at the house.

Hail, Cherry

When
July 4, 5:29 PM CST
Where
Cherry County, 35.21 mi WSW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.420, -101.560

Public reported golf ball size hail and strong winds. The roof was damaged and windows were broken.

Hail, Cherry

When
July 4, 5:30 PM CST
Where
Cherry County, 30.77 mi WSW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.430, -101.470

Public reported up to golf ball size hail.

Hail, Cherry

When
July 4, 5:59 PM CST
Where
Cherry County, 29.53 mi SSW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.260, -101.220

Public reported up to golf ball size hail.

Hail, Cherry

When
July 4, 6:09 PM CST
Where
Cherry County, 27.34 mi SSW of Merritt Res
Measured
1.75 in hail
Reported by
Public
Coordinates
42.280, -101.180

Public reported golf ball size hail.

Thunderstorm Wind, Cherry

When
July 4, 6:09 PM CST
Where
Cherry County, 27.34 mi SSW of Merritt Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.280, -101.180

Tree limbs were downed and windows broken. Wind gusts were estimated at 60 mph.

Hail, Cherry

When
July 4, 6:50 PM CST
Where
Cherry County, 13.17 mi SW of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -100.820

Public reported quarter size hail.

Hail, Thomas

When
July 4, 7:50 PM CST
Where
Thomas County, 6.94 mi NNE of Thedford Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
42.070, -100.470

Public reported golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841659, 841660, 841662, 841663, 841665, 841666, 841667, 841669, 841670, 841671, 841672, 841673, 841674, 841675.